Alert archive / Nevada / High Wind Watches in 2008

High Wind Watch 18, NWS Las Vegas, NV

October 9, 2008Esmeralda County, Nye County, Nevada

NWS Las Vegas, NV issued this high wind watch at Oct 9, 2008, 3:22 AM PDT for Esmeralda County, Nye County, Nevada. It took effect at Oct 9, 2008, 5:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 9, 2008, 3:22 AM PDT (10:22 UTC)
In effect from
Oct 9, 2008, 5:00 PM PDT
Expired
Oct 9, 2008, 11:57 AM PDT
In force
Issued by
NWS Las Vegas, NV

Counties Esmeralda County, NV, Nye County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 10.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2008-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2008-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4132 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Oct 8, 9:00 PM PDT, 6 hours 22 minutes earlier.

Area forecast discussion, Oct 8, 9:00 PM PDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
900 PM PDT WED OCT 8 2008

.SYNOPSIS...DRY AND MILD CONDITIONS OVERNIGHT WILL LEAD TO A MAJOR
CHANGE IN THE WEATHER BEGINNING THURSDAY AND CONTINUING INTO THE
WEEKEND. A STRONG LOW PRESSURE SYSTEM WILL DIVE OUT OF WESTERN
CANADA INTO SOUTHERN NEVADA...BRINGING AN INCREASE IN WINDS...MUCH
COLDER TEMPERATURES...AND CHANCES FOR VALLEY RAIN AND MOUNTAIN SNOW.
A DRYING AND WARMING TREND IS EXPECTED EARLY NEXT WEEK.
&&

.UPDATE...WATER VAPOR SHOWING TROUGH PUSHING ONTO THE PACNW COAST
WITH IMPULSE DROPPING DOWN THE WEST SIDE. THESE INITIAL CONDITIONS
LEADING TO LOW FORMATION AND THEN DROPPING OVER THE SOUTHERN GREAT
BASIN INTO FRIDAY AND THE WEEKEND LOOKING GOOD ATTM. 00Z NAM A
LITTLE DEEPER THAN 18Z RUN...BUT BEFORE ANY TWEAKING TAKES PLACE
WILL WAIT FOR COMPLETE GFS RUN. MAIN CONCERN WILL CONTINUE TO BE
TIMING OF WINDS/COLD AIR. CURRENT SHORT TERM FORECAST ON TRACK...
HOWEVER WILL NEED TO LOOK CLOSELY AT POSSIBLE WIND PRODUCTS IN THE
NEXT FORECAST ISSUANCE.
&&

.PREV DISCUSSION...330 PM PDT SHORT TERM...WATER VAPOR IMAGERY SHOWS
LOW PRESSURE TAKING SHAPE IN THE GULF OF ALASKA THAT WILL EVENTUALLY
IMPACT WEATHER CONDITIONS ACROSS THE FORECAST AREA OVER THE NEXT
SEVERAL DAYS. SOUTHWEST PRE-FRONTAL WINDS WILL BEGIN TO INCREASE
ACROSS THE SIERRA AND THE MOJAVE DESERT THURSDAY AS THE SYSTEM MOVES
INTO THE PACIFIC NW AND A COLD FRONT MOVES SOUTH THROUGH NEVADA.
MSLP GRADIENTS INCREASE AND THERMAL GRADIENTS TIGHTEN ACROSS THE
AREA AS THE DAY WEARS ON WITH THE FRONT PROGRESSING INTO CENTRAL
NEVADA. WINDS IN GENERAL ARE EXPECTED TO BECOME GUSTY BUT ATM
APPEARS THAT SUSTAINED SPEEDS/GUSTS WILL REMAIN BELOW ADVISORY
LEVELS. MODELS AGREE THAT THE FRONT ADVANCES INTO THE NORTHERN
REGIONS OF CLARK COUNTY THURSDAY NIGHT WITH GUSTY NORTH WINDS BEHIND
IT. HOWEVER...MODEL DISCREPANCY EXISTS WITH JUST HOW FAR THE FRONT
PUSHES SOUTH AND THE STRENGTH OF THE NORTHERLY PUSH BEHIND IT.
DEPENDING ON WHICH MODEL SOLUTION IS BELIEVED...FRIDAY COULD EITHER
BE JUST A BREEZY TO WINDY DAY OR IT COULD HAVE VERY STRONG WINDS
WHICH WOULD NECESSITATE ISSUING VARIOUS WIND PRODUCTS. FOR
NOW...TIMING DIFFERENCES ARE TOO GREAT AND WILL WAIT FOR BETTER
MODEL AGREEMENT BEFORE MAKING ANY DECISIONS.

.LONG TERM...MODELS CONTINUE TO REMAIN IN EXCELLENT AGREEMENT AS A
COLD LOW PRESSURE SYSTEM DROPS INTO THE SOUTHERN GREAT BASIN
SATURDAY MORNING. THE COLD FRONT WILL HAVE PASSED THROUGH THE AREA
BY EARLY SATURDAY WITH PLENTY OF COLD AIR ADVECTION THOUGH THE DAY.
THIS WILL ALLOW TEMPERATURES TO REMAIN WELL BELOW AVERAGE AND LAS
VEGAS WILL EVEN HAVE THE POSSIBILITY OF SETTING A NEW RECORD LOW
MAX...WHICH IS 65 DEGREES. WITH THE LOW CENTER ALMOST DIRECTLY OVER
SOUTHERN NEVADA SATURDAY...THIS WILL ALLOW FOR FAIRLY STEEP LAPSE
RATES AND GOOD FORCING. ANY AVAILABLE MOISTURE SHOULD GET RUNG OUT
IN THE FORM OF ISOLATED TO SCATTERED LIGHT SHOWERS. EXPECT THE
HIGHER ELEVATIONS TO SEE THE BETTER CHANCES AND SNOW LEVELS COULD BE
AS LOW AS 4500 FEET. LOW PRESSURE WILL BEGIN TO EXIT THE AREA SUNDAY
WITH TEMPERATURES STILL REMAINING WELL BELOW NORMAL. MOST OF THE
SHOWER ACTIVITY SHOULD SHIFT INTO UTAH...BUT SOME RESIDUAL MOISTURE
MAY LINGER OVER LINCOLN AND NORTHERN MOHAVE COUNTIES. HIGH PRESSURE
WILL START TO BUILD INTO CALIFORNIA MONDAY WITH A WEAK BAGGY TROUGH
HOLDING ON OVER THE SOUTHERN HALF OF THE CWA. THIS WILL ALLOW FOR
SLIGHTLY WARMER TEMPERATURES ALONG WITH DRIER CONDITIONS WHICH ARE
FORECAST TO CONTINUE THROUGH THE MIDDLE OF NEXT WEEK.
&&

.AVIATION...FOR MCCARRAN...GENERALLY LIGHT WINDS AND CLEAR SKIES
WILL REMAIN THROUGH TONIGHT BEFORE MAJOR CHANGES BEGIN. SOUTHWEST
WINDS WILL INCREASE ON THURSDAY AS A STRONG AREA OF LOW PRESSURE
APPROACHES THE AREA. WINDS ARE EXPECTED TO BE IN THE 12-22KT RANGE
WITH OCCASIONAL GUSTS NEAR 30KTS IN THE AFTERNOON. SKIES ARE
EXPECTED TO REMAIN MOSTLY CLEAR THROUGH THURSDAY. STRONGER SOUTHWEST
WINDS AND ADDITIONAL CLOUD COVER IS EXPECTED FRIDAY WITH THE
APPROACH OF A COLD FRONT THAT IS FORECAST TO MOVE THROUGH THE LAS
VEGAS VALLEY BETWEEN 06Z-12Z SATURDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...CLEAR SKIES WITH GENERALLY LIGHT WINDS EXPECTED THROUGH
TONIGHT BEFORE MAJOR CHANGES BEGIN THURSDAY. SOUTHWEST WINDS WILL
INCREASE OVER THE AREA AHEAD OF A STRONG AREA OF LOW PRESSURE THAT
WILL APPROACH THE AREA. SOUTHWEST WINDS 12-22KTS WITH OCCASIONAL
GUSTS OVER 30KTS ARE LIKELY ON THURSDAY...ESPECIALLY IN THE
AFTERNOON. STRONGER WINDS...ADDITIONAL CLOUD OVER...AND MUCH COOLER
TEMPERATURES CAN BE EXPECTED ON FRIDAY AS A COLD FRONT MOVES THROUGH
THE GREAT BASIN. THE BEST CHANCES OF SHOWERS ARE EXPECTED TO BE OVER
ESMERALDA...NORTHERN NYE AND LINCOLN COUNTIES FRIDAY AFTERNOON WHERE
SNOW LEVELS ARE FORECAST TO LOWER TO AROUND 6500 FEET.
&&

.FIRE WEATHER...INCREASING WINDS ACROSS THE MOJAVE DESERT THURSDAY
AND FRIDAY WILL COMBINE WITH LOW RH TO CREATE THE POTENTIAL FOR
CRITICAL FIRE WEATHER CONDITIONS. LIMITING FACTORS ARE THE RH...
ESPECIALLY OVER WESTERN SAN BERNARDINO COUNTY AND TIMING OF THE COLD
FRONT ASSOCIATED WITH UPPER LOW. WILL LET THE EVENING SHIFT GET A
LOOK AT THE 00Z MODELS TO DECIDE IF ANY FIRE WEATHER PRODUCTS WILL
BE NECESSARY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

JENSEN/SALMEN/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Oct 8, 4:49 AM PDT, 22 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
449 AM PDT WED OCT 8 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-090700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
449 AM PDT WED OCT 8 2008 /449 AM MST WED OCT 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG AND COLD EARLY SEASON STORM SYSTEM WILL AFFECT THE MOJAVE
DESERT AND SOUTHERN GREAT BASIN THURSDAY THROUGH SUNDAY. WEST TO
SOUTHWEST WINDS WILL BEGIN TO INCREASE THURSDAY...WITH WINDS
EXPECTED TO APPROACH ADVISORY LEVELS IN PORTIONS OF THE MOJAVE
DESERT. THE COLD FRONT WILL MOVE THROUGH THE SOUTHERN GREAT BASIN
THURSDAY EVENING AND REACH THE MOJAVE DESERT FRIDAY....POSSIBLY
BRINGING A PERIOD OF STRONG NORTH WINDS IMMEDIATELY BEHIND IT.
GUSTY NORTH WINDS COULD ALSO PERSIST DOWN THE COLORADO RIVER ON
SATURDAY. THE FRONT WILL ALSO BRING A CHANCE OF PRECIPITATION TO
THE SOUTHERN GREAT BASIN FRIDAY AND SATURDAY...WITH SNOW LEVELS
FALLING BELOW 5000 FEET AS MUCH COLDER AIR POURS IN. A DRYING AND
WARMING TREND IS EXPECTED FOR MONDAY AND TUESDAY AS THE STORM
PULLS AWAY TO THE NORTHEAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR THURSDAY...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 11:57 AM PDTHigh Wind WarningVEFEsmeralda, Nye8 hr
Oct 9, 3:22 AM PDTRed Flag WarningVEFInyo, San Bernardino, Tulare16 hr
Oct 9, 3:22 AM PDTWind AdvisoryVEFInyo, San Bernardino21 hr

Nearby

High Wind Watches in Nevada, 2008Every high wind watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.